Hail, Escambia
- When
- July 17, 3:20 PM CST to 3:22 PM CST
- Where
- Escambia County, 2 mi SW of Brewton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.099, -87.094
Scattered showers and thunderstorms developed during the afternoon and caused several reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Scattered showers and thunderstorms developed during the afternoon and caused several reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 PM CDT TUE JUL 17 2012 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...WHAT A DIFFERENCE A DAY MAKES AS SHOWERS AND THUNDERSTORMS WERE HARD TO FIND THIS TIME YESTERDAY BUT HAVE NOW BECOME SCATTERED TO NUMEROUS EAST OF INTERSTATE 65. THIS IS THE RESULT OF DISTURBANCES ROTATING AROUND AN UPPER LOW OVER THE NORTHERN FLORIDA PENINSULA. THE UPPER LOW WILL MOVE WESTWARD TOMORROW RESULTING IN A BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AREAS WEDNESDAY AFTERNOON. THE UPPER LOW WILL GRADUALLY WEAKEN AS IT IS ABSORBED INTO A DIGGING SHORTWAVE MOVING ACROSS THE MID ATLANTIC. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AS AN UPPER WEAKNESS COMBINED WITH PLENTIFUL MOISTURE AND THE SEABREEZE TO IGNITE CONVECTIVE DEVELOPMENT. HIGHS WILL REMAIN SEASONABLE WITH HIGHS IN THE LOWER 90S AND LOWS IN THE LOW TO MID 70S WITH UPPER 70S ALONG THE COAST. /13 && .LONG TERM (FRIDAY THROUGH TUESDAY)...AS AN UPPER RIDGE BUILDS ACROSS THE WESTERN STATES...A TROUGH WILL DIG SOUTHWARD ACROSS THE EASTERN STATES AND SEND A WEAK FRONTAL BOUNDARY SOUTHWARD TOWARD THE AREA. THE FRONT WILL WASH OUT THROUGH THE WEEKEND BUT A CONTINUED UPPER WEAKNESS WILL MAINTAIN ABOVE CLIMO POPS THROUGH EARLY NEXT WEEK. TEMPS ARE EXPECTED TO REMAIN NEAR CLIMATOLOGICAL NORMS. /13 && .AVIATION (18Z ISSUANCE)...VFR CONDITIONS PREVAIL FOR THE NEXT 24 HOURS WITH CONVECTION NEAR THE TAF SITES THROUGH THE AFTERNOON HOURS. WILL BEGIN WITH VCTS THEN WILL HAVE A TEMPO GROUP FROM 19-23Z WITH MVFR CONDITIONS IN THUNDERSTORMS WITH GUSTY WINDS UP TO 25 KNOTS. LIGHT NORTHERLY WINDS SWITCH TO A SOUTHERLY DIRECTION BY 18-19Z THEN SWITCH BACK WITH THE LAND BREEZE OVERNIGHT. /29 && .MARINE...A WEAK RIDGE OF HIGH PRESSURE OVER THE NORTHERN GULF STRENGTHENS SOMEWHAT BY WEDNESDAY AND PERSISTS THROUGH THE WEEKEND. LIGHT ONSHORE WINDS DEVELOP BY AFTERNOON THEN SWITCH TO A WEST TO NORTHWEST DIRECTION EACH NIGHT THROUGH SATURDAY THEN A SOUTHWEST FLOW BECOMES ESTABLISHED BY SUNDAY. WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND STORMS. /29 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 73 92 74 91 / 20 60 30 50 PENSACOLA 76 90 77 91 / 30 60 30 50 DESTIN 77 88 78 88 / 30 50 30 50 EVERGREEN 72 93 72 92 / 30 70 20 60 WAYNESBORO 71 92 72 92 / 30 60 20 60 CAMDEN 72 94 72 93 / 30 50 20 60 CRESTVIEW 70 93 72 93 / 30 60 20 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1024 AM CDT TUE JUL 17 2012 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 1024 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...REST OF TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY WITH THE BEST COVERAGE GENERALLY EAST OF THE I-65 CORRIDOR. ATMOSPHERIC CONDITIONS SUPPORT FREQUENT LIGHTNING AND HEAVY DOWNPOURS ALONG WITH GUSTY WINDS WITH THE STRONGER STORMS. WHILE SOME OF THE STORMS COULD BE STRONG TO BRIEFLY SEVERE...WIDESPREAD ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH THE WEEK AND UPCOMING WEEKEND. GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED WITH ANY OF THE STRONGER THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH MONDAY. GMZ630-650-655-670-675-181200- MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 1024 AM CDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...REST OF TODAY AND TONIGHT SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE MARINE AREA...WITH THE BEST COVERAGE MAINLY OVERNIGHT. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...AND POTENTIALLY A FEW WATERSPOUTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MARINE AREA THROUGH THE WEEK AND INTO THE UPCOMING WEEKEND. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...AND POTENTIALLY A FEW WATERSPOUTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 145 PM CDT TUE JUL 17 2012 FLZ006-171945- COASTAL OKALOOSA FL- 145 PM CDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...THROUGH 245 PM CDT... AT 143 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF EGLIN AFB...OR 5 MILES NORTH OF SHALIMAR...AND MOVING SOUTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... OCEAN CITY... FORT WALTON BEACH... SHALIMAR... LAKE LORRAINE... CINCO BAYOU... WRIGHT... VALPARAISO... NICEVILLE... MARY ESTHER... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 212 PM CDT TUE JUL 17 2012 ALZ057-172015- BUTLER AL- 212 PM CDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUTLER COUNTY IN SOUTHWEST ALABAMA...THROUGH 315 PM CDT... AT 210 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE... OR 3 MILES SOUTHEAST OF I65 AND AL 185...AND MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... I65 AND AL 185... I65 AND AL 10... GREENVILLE... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 127 AND 133. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 246 PM CDT TUE JUL 17 2012 FLZ006-172045- COASTAL OKALOOSA FL- 246 PM CDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...THROUGH 345 PM CDT... AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF VALPARAISO...OR 9 MILES NORTH OF SHALIMAR...AND MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... OCEAN CITY... FORT WALTON BEACH... SHALIMAR... LAKE LORRAINE... CINCO BAYOU... WRIGHT... VALPARAISO... NICEVILLE... MARY ESTHER... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 316 PM CDT TUE JUL 17 2012 ALZ060-FLZ005-172045- COVINGTON AL-INLAND OKALOOSA FL- 316 PM CDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COVINGTON COUNTY IN SOUTHWEST ALABAMA...NORTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...THROUGH 345 PM CDT... AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF FLORALA...OR 5 MILES NORTH OF LOCKHART...AND MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... LAUREL HILL... LOCKHART... FLORALA... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 335 PM CDT TUE JUL 17 2012 ALZ059-172100- ESCAMBIA AL- 335 PM CDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ESCAMBIA COUNTY IN SOUTHWEST ALABAMA...THROUGH 400 PM CDT... AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF EAST BREWTON...OR 8 MILES WEST OF US 29 AND CR 43...AND MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN ESCAMBIA COUNTY THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 415 PM CDT TUE JUL 17 2012 FLZ005-006-172200- INLAND OKALOOSA FL-COASTAL OKALOOSA FL- 415 PM CDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...THROUGH 500 PM CDT... AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF CRESTVIEW...OR 8 MILES SOUTH OF LAUREL HILL...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... LAUREL HILL... THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 59 AND 67. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS. &&
The Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph downed trees.
Winds estimated at 60 mph downed a power line down on Hwy. 31.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406389, 406391, 406390, 406394, 406392.